NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 2, 4:30 PM MST, 2 hours 30 minutes earlier. Its key messages:
Area forecast discussion, Apr 2, 4:30 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
530 PM MDT Wed Apr 2 2025
.KEY MESSAGES...
- Temperatures will continue to run 10-15 degrees below normal through
tomorrow, before a very slow warm up kicks in for the weekend
and beyond.
- Mountain snow and valley rain return tonight through Thursday
night, with 4-8 inches expected for the southern San Juans, La
Sals and Abajos, with lesser amounts further north.
- Unsettled weather continues into the weekend, with a few more
rounds of mountain snow.
&&
.SHORT TERM /THROUGH THURSDAY NIGHT/...
Issued at 306 PM MDT Wed Apr 2 2025
A transient ridge over the area this morning has allowed for
increased sunshine, although temperatures remain well below normal
thanks to the much colder airmass in place. Highs this afternoon
will run a solid 10-15 degrees below normal, with the desert valleys
in the low to mid 50s, and the mountain towns reaching the upper 20s
to low 30s. Convective rain and snow showers have formed over the
terrain this afternoon as moisture aloft increases ahead of the next
system. These showers aren't expected to be overly impactful, with
any snow accumulations confined to the higher elevations, and those
accumulations being up to an inch at best. Lows tonight will once
again drop below freezing, necessitating another round of Freeze
Warnings for the Grand Valley in Colorado, and the Grand Flat and
southeast Utah valleys in Utah. That said, increasing clouds tonight
will moderate how cold we get, with lows expected to be more
borderline. While these clouds will keep lows warmer tonight, they
will keep highs cooler tomorrow, with another day of temperatures
running 10-15 degrees below normal.
Clouds and more widespread shower activity will be on the increase
this evening as the next wave swings through the base of the
longwave trough and up toward the Four Corners. With associated
southerly to southwesterly flow aloft, this system will strongly
favor the southern half of eastern Utah and western Colorado. The
higher elevations will see all snow, with the La Sals, Abajos, and
southern San Juans expecting 4-8 inches by Thursday night. The
southern valleys will see a mix of rain and snow, with periods of
all snow tonight, and a trace to 2 inches possible by Thursday
night. Further north, the central mountains are looking at 3-6
inches of snow, and the higher terrain north of I-70 expecting 1-3
inches of snow. Winter Weather Advisories have been issued for the
southern San Juans, and for the La Sal and Abajo mountains above
7500 feet.
As the precipitation lifts north, rain and snow will spread across
the central and northern valleys through the day Thursday. Some
stronger convective showers, and even some thunderstorms, could form
during the afternoon hours. The impulse driving this will eject east
into the Plains tomorrow night, with shower activity finally
starting to taper off. Skies will start to gradually clear Thursday
night into Friday, with radiational cooling trying to kick in.
Subfreezing lows are in the forecast for the desert valleys once
again Friday morning, and may require another round of Freeze
warnings in the near future.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Issued at 306 PM MDT Wed Apr 2 2025
The broad, split trough of low pressure aloft lingers over the West
on Friday, then gradually moves east of the forecast area on
Saturday. Beneath the col between the northern and southern streams,
lingering moisture and instability will lead to scattered to
numerous showers, especially over higher terrain during the
afternoon. Isolated thunderstorms are possible which will lead to
local bursts of heavy snow and gusty outflow winds.
This activity decreases Friday night as drying and subsidence arrive
on the western flank of the low as the trough axis shifts east of
the Continental Divide. However, return flow on the western flank of
a cold front sweeping southward along the eastern Colorado plains
will regenerate showers over the central Colorado and San Juan
Mountains on Saturday. This activity will diminish on Saturday night
with only isolated/low end scattered showers lingering over the
extreme southeast San Juan Mountains by sunrise Sunday. Drying
continues Sunday into Monday as a high pressure ridge develops over
the Rockies. Models indicated a low amplitude short wave trough
undercuts the ridge on Tuesday bringing the potential for showers.
Models in fair agreement so unclear how much coverage and
precipitation can be expected.
Temperatures are expected to continue running cooler than normal
through Saturday, recovering to near normal Sunday, before the
warming trend lifts temperatures to close to 10 degrees above normal
on Tuesday.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 530 PM MDT Wed Apr 2 2025
Heavy cloud cover persists over most of the region, though low-
level clouds remain few to scattered for the time being. As a
new storm system begins to move into the CWA overnight and into
tomorrow morning, look for cigs to lower to near or below ILS
breakpoints at KASE, KEGE, KTEX, KDRO, and KGUC. Snowfall may
lower vis as well at most high elevation terminals and locations
across the southern CWA. Mountain obscuration and mechanical
turbulence should be expected throughout the TAF period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Freeze Warning from midnight tonight to 9 AM MDT Thursday for
COZ006.
Winter Weather Advisory from 9 PM this evening to midnight MDT
Thursday night for COZ019.
UT...Freeze Warning from midnight tonight to 9 AM MDT Thursday for
UTZ022-027.
Winter Weather Advisory from 9 PM this evening to midnight MDT
Thursday night for UTZ028.
&&
SHORT TERM...BGB
LONG TERM...NL
AVIATION...TGJTHazardous weather outlook, Apr 2, 3:45 AM MST, 15 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
445 AM MDT Wed Apr 2 2025
COZ001>014-017>023-UTZ022>025-027>029-031045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
445 AM MDT Wed Apr 2 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
A brief pause in active weather is expected today, with mountain snow
returning to the region early Thursday morning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A Freeze Watch remains in place for the desert valleys of eastern
Utah and western Colorado Thursday morning. Periods of mountain snow
continue into the weekend, with measurable snowfall expected in the
mountains each day. Warmer and drier conditions are expected to
develop early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.